EM Coach Team: The COVID-19 Bounce Back

No Comments

Managing patient complications.

Question Stem

A 67-year-old homeless female is brought by ambulance to the emergency department in a refractory polymorphic ventricular tachycardia arrest. Hospital records show she received hydroxychloroquine and azithromycin for a confirmed case of COVID-19. She had normal vital signs at discharge two days prior to this presentation. Which of the following is the most likely underlying arrhythmia that lead to her cardiac arrest?


ADVERTISEMENT

Question Answer Choices

  1. 1st degree heart block
  2. 2nd degree, type II, heart block
  3. Left bundle branch block
  4. Prolonged QTc
  5. Wolff-Parkinson-White syndrome

Question Explanation

Correct answer: D. Prolonged QTc


ADVERTISEMENT

Torsades de pointes is diagnosed by a wide complex polymorphic ventricular tachycardia in the presence of a prolonged QTc, which is probably the case with this patient. She has several risk factors for a prolonged QTc including female sex, >65 years old, homelessness potentially causing an electrolyte derangement and now the combination of hydroxychloroquine and azithromycin would further increase her risk with two agents known to prolong the QTc. A baseline ECG can be checked before starting hydroxychloroquine and azithromycin for patients at risk for prolonged QTc.

At the time of writing, the combination of hydroxychloroquine and azithromycin has been frequently prescribed for COVID-19, caused by the SARS-COV-2 virus based on very early and limited reports of efficacy. Even if future studies do not demonstrate a benefit to the combination, it will likely be prescribed for months to years to come because of the early reports, and a careful eye should be kept on this combination.

Incorrect answer choices:

First degree heart block (Choice A) is a prolonged PR interval, >200ms, or five small boxes, or one big box. First degree heart block is not associated with any rhythms that devolve to ventricular tachycardia, and it does not require any emergent intervention.


ADVERTISEMENT

Second degree type II heart block (Choice B) is an AV node block in which the PR interval stays constant, followed by a dropped beat; the QRS complex is dropped. Second degree type II heart block has a reasonable potential to devolve into a complete heart block, so requires careful monitoring (usually the ICU or at least a stepdown unit, but not telemetry) and prophylactic placement of transcutaneous pads. It is not, however, associated with tachyarrhythmias.

A new LBBB (Choice C) with chest pain was previously considered a STEMI equivalent, but no longer. It is possible that the patient had ACS which led to a V-tach arrest, but the LBBB would not be the culprit rhythm leading to the ventricular tachycardia. The new LBBB would be a finding secondary to the ACS, but would not directly cause ventricular tachycardia; it would be the ischemic myocardium leading to the ventricular tachycardia. Moreover, although ACS can cause a polymorphic ventricular tachycardia, it is much more classically associated (especially on tests) with torsades de pointes, for which this patient has several risk factors.

Wolff-Parkinson-White syndrome (Choice E) is a pre-excitation syndrome caused by an accessory pathway around the AV node. The classic triad is a short PR interval (<120 ms), presence of a delta wave, and slightly wide QRS complex. The tachyarrhythmias associated with WPW organically — that is to say not secondary to giving incorrect therapeutic agents — are variations of supraventricular tachycardias, as opposed to ventricular tachycardias. Atrial fibrillation with rapid ventricular response and orthodromic and antidromic SVTs are the typical WPW arrhythmias. Without a history of WPW or an ECG by which to diagnose it, WPW is not likely in this vignette.

References

Ornato JP. Ch. 11: Sudden cardiac death. Tintinalli’s 9th edition.

Medications that can cause QT prolongation. TCA, tricyclic antidepressant; SSRI, selective serotonin reuptake inhibitor

Medication Class Examples
Antipsychotics haloperidol, droperidol, chlorpromazine
Antidepressants TCAs (amitriptyline, nortriptyline, clomipramine, etc), SSRIs (citalopram, fluoxetine)
Other psychotropics methadone, propofol, hydroxyzine, donepezil
Antibiotics fluoroquinolones (ciprofloxacin, levofloxacin, etc), macrolides (azithromycin, erythromycin, etc), metronidazole, pentamidine
Antimalarials chloroquine, quinidine, artemether
Antifungals fluconazole, itraconazole, ketoconazole, voriconazole
Antiretrovirals efavirenz, lopinavir, ritonavir, saquinavir
Gastrointestinal ondansetron, metoclopramide, loperamide
Antiarrhythmics amiodarone, procainamide, flecainide, sotalol
Bronchodilators albuterol, salmeterol, formoterol, terbutaline

 

 

 

ABOUT THE AUTHOR

EM Coach provides artificial intelligence-driven customized study plans for the EM boards review with over 2,000 questions, high-yield textbook, engaging lectures and innovative visual aids. EM boards education redefined. Find out more at www.emcoach.org.

Leave A Reply